Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Borderline diabetic and experiencing leg cramps. Is it a warning sign?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
After blood work my doctor advised me my blood sugar was borderline diabetic. I've been experiencing severe leg cramps at night at night enough to wake me from deep sleep. Sometimes it's my right calve or my left, other times its my thighs I wake up in the morning sore as I've been working out. I also will during the day have painful cramps in my hands like they become claws especially when tying knots or using a pen. Could this be a warning sign that I am diabetic.
Posted Sun, 1 Dec 2013 in Diabetes
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Not likely Detailed Answer: Muscle cramping is not a direct sign of imminent diabetes. Your borderline diabetes is probably a reference to 'pre diabetes' ie a risk factor for developing diabetes. Diabetes, especially when long standing and poorly controlled, can cause problems with nerves called neuropathy. This can manifest in the form of the complaints you are reporting. But you clearly do not have diabetes according to your doctor. However, I see you are on Vytorin. It has simvastatin in it, beside another medication. Simvastatin can cause muscle aches. Discuss the possibility of this with your doctor.
Above answer was peer-reviewed by
Follow-up: Borderline diabetic and experiencing leg cramps. Is it a warning sign? 47 hours later
Thank you Doctor, are muscle cramps ( XXXXXXX horses) so intense that my calve and thigh muscles are sore for days be caused by Vytorin Also how about the cramping of fingers where I can not use my hands until It subsides fall into same category?
Answered by Dr. Shehzad Topiwala 7 minutes later
Brief Answer: Possibly so Detailed Answer: Finger cramping is unusual to occur with the muscle issue associated with statins but every individual may not have classic presentation so it is best to consult your prescribing physician to ascertain the same
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor